Advertisement

Can anticonvulsants cause erectile dysfunction?

Most anticonvulsant drugs prescribed to treat epilepsy do not cause erectile dysfunction (ED). The one exception is phenytoin (Dilantin), which can cause problems getting and maintaining an erection in some men. If think your medication is causing ED, don’t stop taking it without talking to your doctor first. You may be given a different dose or switched to another medication. 
Dr. Mehmet Oz, MD
Cardiology (Cardiovascular Disease)
Anticonvulsant medications, used to treat seizures, have been linked with erectile dysfunction. It's well known that these drugs can lower a man's testosterone levels, which can lower a man's desire for sex and can impair sexual function, contributing to erectile dysfunction (ED). In particular, anticonvulsants like carbamazepine and phenytoin (Dilantin), are associated with low male testosterone. Newer anticonvulsants may have fewer side effects. Anticonvulsants may also contribute more directly to erectile dysfunction, but exactly how isn't clear yet. Talk to your doctor about controlling your seizures without losing control of your sex life.

Continue Learning about Erectile Dysfunction Causes

Can appetite suppressants cause erectile dysfunction?
Dr. Michael Roizen, MDDr. Michael Roizen, MD
Appetite suppressants can lead to erectile dysfunction (ED). For phentermine, the active ingredient ...
More Answers
How does stress affect erections?
Dr. Harry Fisch, MDDr. Harry Fisch, MD
Stress and anxiety can adversely affect erections in many ways; if you are scared, it's very difficu...
More Answers
What is Erectile Dysfunction?
What is Erectile Dysfunction?
A Surprising Cause of ED
A Surprising Cause of ED

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.